Nonlinear behavior of a magnetic bearing system

Journal Article (Academic article)

This paper describes the results of a study into the dynamic behavior of a magnetic bearing system. The research focuses attention on the influence of nonlinearities on the forced response of a two-degree-of-freedom rotating mass suspended by magnetic bearings and subject to rotating unbalance and feedback control. Geometric coupling between the degrees of freedom leads to a pair of nonlinear ordinary differential equations, which are then solved using both numerical simulation and approximate analytical techniques. The system exhibits a variety of interesting and unexpected phenomena including various amplitude driven bifurcational events, sensitivity to initial conditions, and the complete loss of stability associated with the escape from the potential well in which the system can be thought to be oscillating. An approximate criterion to avoid this last possibility is developed based on concepts of limiting the response of the system. The paper may be considered as an extension to an earlier study by the same authors, which described the practical context of the work free vibration, control aspects, and derivation of the mathematical model

Duke Authors

Cited Authors

  • Virgin, LN; Walsh, TF; Knight, JD

Published Date

  • 1995

Published In

  • Trans. Asme, J. Eng. Gas Turbines Power (Usa)

Volume / Issue

  • 117 / 3

Start / End Page

  • 582 - 588